Virginia, 2025

Flash Flood and Debris Flow in Virginia, July 30, 2025

July 30, 2025 · NWS RNK · 4 events in 3 counties and zones

Slow moving thunderstorms with rainfall rates as high as 5 inches per hour caused localized flooding in the City of Radford and neighboring Montgomery County. Heavy rain also caused flooding and a landslide in and around the Town of Rich Creek, VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving thunderstorms with rainfall rates as high as 5 inches per hour caused localized flooding in the City of Radford and neighboring Montgomery County. Heavy rain also caused flooding and a landslide in and around the Town of Rich Creek, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 1:18 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 30, 1:18 PM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 PM EDT Wed Jul 30 2025

.SYNOPSIS...
High pressure aloft will keep the heat and humidity in the
forecast today. Expect another round of showers and
thunderstorms this afternoon and evening. A cold front
approaches and remains nearby for the end of the work week,
bringing more widespread rainfall. Cooler weather may be on tap
by the weekend once the front finally shifts south.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM EDT Wednesday...

Key Messages:

1) Another hot, humid, and stormy day for Thursday.

2) Foggy conditions possible Wednesday overnight into Thursday
morning.

Forecast for Thursday is similar to Wednesday in the sense it will
be hot, humid, and stormy again. The large southern ridge will
decrease in size and shift more towards the southwest while another
small upper level ridge will form over Florida. This second ridge
will be south enough to allow perturbations to flow into the Mid-
Atlantic and kickstart more showers and thunderstorms tomorrow.
Severe weather threat remains low due to relatively weak lapse
rates, low DCAPE values, and lack of shear.  Nevertheless, similar
to previous events, the slow moving nature of these storms will
create a localized flood threat. The Weather Prediction Center has a
Marginal Risk of Excessive Rainfall for the region tomorrow to
account for this threat. Otherwise, conditions will be hot on
Thursday with highs in the 80s and 90s and heat index will reach to
100 for the more eastern counties.

Patchy fog conditions are possible overnight for most of the area.
While scattered cloud cover will be the trending sky coverage, winds
will be light to nearly zero and allow for fog to development during
the overnight and early morning hours of Thursday.

Confidence in this forecast is moderate to high.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT WEDNESDAY...

Key Points:

1. Abundant, potentially heavy rain producing, showers/storms
Thursday evening, and then again Friday, especially during
the afternoon.
2. Temperatures trending cooler through the period.
3. Isolated/Scattered showers/storms in the west on Saturday.

A look at the 30 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Thursday night a longwave trough that will extend
from near Greenland to Quebec to the Great Lakes region.
Additionally, high pressure will be centered in two location. The
first location will be over FL. The next will be over the Four
Corners region with an inverted ridge extending north to the
Canadian prairies. A closed low will be over the Gulf of Alaska. For
Friday/Friday night, the longwave trough will shift east and be over
or just east of our region early Friday evening. Ridging will still
continue over much of western CONUS and over the southeast US.
However, our region is expected to remain within the western extent
of the trough, such that we will be in a northwest flow pattern. A
closed low will remain stationary over the Gulf of Alaska. For
Saturday/Saturday night, the longwave trough continues its
progression eastward with its axis over the St. Lawrence Seaway
Saturday evening. Ridging continues across much of western and
southern CONUS.

At the surface, a cold front is expected to be over our region by
Thursday evening and will head slowly southeast through the night.
High pressure will be centered along the US/Canadian border near
MN/WI. For Friday/Friday night, the front is expected to continue
heading southeast, with the ensemble solution placing the front over
eastern parts of NE/SE/GA by Saturday evening. The surface high is
expected to move south and be centered over WI/IL. For
Saturday/Saturday night, the front to our south continue to head
slowly south, and stall taking w-e orientation along the Gulf Coast
states. High pressure will cover much of the Great Lakes/Ohio Valley
area, and also start to nose south along the lee of the
Appalachians, potentially starting a cold air damming scenario. An
inverted trough is expected to extend north from the stalled front
into eastern KY/TN.

A look at the 30 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures falling throughout Thursday night, reaching
values of +12C to +14C by Wednesday morning. Similar values are
expected during the day on Thursday, with the low end of this range
over northeastern sections of the area. Also, these values would
fall within the 2.5 to 10 percentile of the 30-year CFSR
climatology. Similar values and 30-year climatology percentile is
expected to continue across the region through Saturday night.
Saturday night actually could be slightly cooler in the +11 to +12C
range.

The above weather patterns offers the following forecast. Thursday
night into Friday will be an active time period of showers and
storms. First, Thursday evening will be active with the cold front
making its way through and then southeast of the region. Friday will
be active as the parent upper trough crosses the region. Locally
heavy rain will be possible both days thanks to abundant moisture
and a front for the focus for best coverage Thursday evening, and
then a upper trough as the focus for coverage on Friday. For Friday
night into Saturday, coverage will be on the decrease as high
pressure starts to nose south into eastern parts of the region.
However, with an inverted trough over eastern parts of KY/TN, far
western portions of our region are still expected to have
isolated/scattered showers/storms.

Temperatures through the period with trend to values below normal
for this time of year.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT WEDNESDAY...

Key Points:

1. Cold air damming scenario on the lee of the Appalachians possible
Sunday through Tuesday.
2. Isolated showers/storms for primarily far western sections of the
area.
3. Below normal temperatures, but each day slightly milder than the
day prior.
4. Advancing front erodes cold air damming with better chances of
showers/storms for the entire area for Wednesday, continued milder.

A look a the 30 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Sunday/Sunday night a general area of troughiness
across southeast Canada. An associated shortwave trough may move
through western extent of this trough and dip into the Great
Lakes/Ohio Valley region. Ridging continues over western and
southern CONUS. The Gulf of Alaska low opens into a wave and
approaches the Pacific Northwest. For Monday/Monday night, little
change is expected across CONUS compared to the 24-hours prior. For
Tuesday/Tuesday night, the trough over the Pacific Northwest is
expected to become more amplified, and shift east. In response, the
western CONUS ridge shift to closer to the center of the country.
The trough over the Great Lakes/Ohio Valley is expected to weaken
and lift north closer to the US/Canadian border. For Wednesday, the
trough along the US West Coast is expected to weaken and start
moving east along the US/Canadian border west of ND. The weak Great
Lakes trough is expected to move to over PA/NY. Ridging continues
over the southern two-thirds of CONUS.

At the surface, for Sunday/Sunday night, the cold air damming
scenario is expected to continue for eastern parts of the region.
The stalled front to our south may show signs of its western extent
buckling north into the mid-Mississippi Valley and/or the inverted
trough over eastern KY/TN broadens westward. For Monday/Monday
night, little change is expected a the surface over the eastern half
of CONUS as compared to 24-hours prior. For Tuesday/Tuesday night,
the ensemble averaging again suggests little change at the surface
for the eastern half of CONUS. Although, the might be a subtle hint
of a slightly stronger baroclinic zone extending from the western
Gulf Coast states into the mid-Mississippi Valley. On Wednesday,
ensemble averaging suggests perhaps the breakdown of the lee side cold
air damming the baroclinic zone to our southwest approaching or
moving through the area.

A look at the 30 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures for Sunday/Sunday night around +11C to
+13C, or within the 2.5 to 10 percentile of the 30-year CFSR
climatology. On Monday/Monday night, values start to moderate with a
range of +13C to +15C expected. Values continue to trend milder,
reaching +14C to +16C for Tuesday/Tuesday night. The trend continues
on Thursday with values expected to be around +17C to +18C.

The above weather patterns offers the following forecast. A cold air
damming scenario is expected to become established over the region
through at least Tuesday. Concurrently, an inverted trough is
expected to be nearly stationary over eastern portions of KY/TN.
This pattern will provide for daily chances of isolated/scattered
showers/storms over primarily western portions of the region.
Temperatures will be below normal for this time of year, but are
expected to have a general warming trend through the period.

For Wednesday, an advancing front may help erode the cold air
damming, bringing chances of showers/storms to the entire region,
along with the trend of moderating temperatures.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday..

Wednesday afternoon weather will provide a mix of VFR and MVFR
conditions, depending on where afternoon and evening storm
development occurs. Many of these storm clusters are slow moving, so
any terminal could potentially be sub-VFR for up to a few hours.
Overnight is a different story as foggy conditions dominate most of
Wednesday night into Thursday morning. All terminals are capable of
receiving fog, but KLWB, KBLF, and KBCB are at the highest risk for
dense fog. At these airports, IFR and LIFR conditions are likely due
to visibilities of less than a mile and cloud bases lower than 1000
ft. By mid-morning tomorrow (Thursday), the fog will evaporate and
flight rules will be based the location of another round afternoon
showers and thunderstorms.

Confidence in this forecast is high.

.EXTENDED AVIATION OUTLOOK...

The daily afternoon thunderstorm weather pattern and early morning
fog conditions will likely keep terminals sub-VFR into Friday. By
the weekend, a cold front arrives and high pressure takes over to
provide VFR conditions for all terminals. By mid-next week, however,
precipitation chances return for the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...CG
SHORT TERM...DS
LONG TERM...DS
AVIATION...CG
Hazardous weather outlook, Jul 30, 1:44 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
244 PM EDT Wed Jul 30 2025

NCZ005-006-VAZ007-010>014-017>020-022>024-032>035-043-WVZ042>044-507-
508-311845-
Rockingham-Caswell-Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
244 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding, as well as any
damage caused by thunderstorm winds in their area.

NCZ001-018-VAZ009-015-311845-
Ashe-Watauga-Smyth-Grayson-
244 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of Excessive Rainfall leading to scattered flash
flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding Thursday.

There is a Slight Risk of Excessive Rainfall leading to scattered flash
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding, as well as any
damage caused by thunderstorm winds in their area.

NCZ002>004-019-020-VAZ016-311845-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Carroll-
244 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding Thursday.

There is a Slight Risk of Excessive Rainfall leading to scattered flash
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding, as well as any
damage caused by thunderstorm winds in their area.

VAZ044>047-058-059-311845-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
244 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Heat index values of up to 105 degrees is possible today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values of up to 105 degrees is possible Thursday.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding, as well as any
damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, Jul 30, 4:11 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Wed Jul 30 2025

VAZ019-023-302145-
Botetourt VA-Alleghany VA-
511 PM EDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTH CENTRAL ALLEGHANY AND NORTHWESTERN BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA THROUGH 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gala, or near Eagle Rock, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oriskany...
Eagle Rock...
Glen Wilton...
and Gala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3772 7968 3770 7968 3761 7979 3755 7996
      3768 8003 3780 7985
TIME...MOT...LOC 2111Z 319DEG 5KT 3769 7988

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 debris flow, 1 flash flood. Local standard time, as filed.

Flood, Giles

When
July 30, 6:30 PM EST to 8:00 PM EST
Where
Giles County, 0.42 mi NE of Rich Creek to 0.41 mi ENE of Rich Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.384, -80.824

A damaged and partially clogged culvert caused running under Federal Street caused runoff from heavy rain to flow across Federal Street and Old Virginia Avenue. This has happened multiple times in the past, and local officials state that the flooding near the intersection would not have occurred like this if the culvert was functioning properly. No damage was reported to surrounding buildings.

Debris Flow, Giles

When
July 30, 6:30 PM EST
Where
Giles County, 1.13 mi E of Lurich to 1.68 mi E of Lurich
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.369, -80.809

Runoff from heavy rain caused a landslide of several large rocks across Stateline Road. Ponding of water was also observed across the road. Heavy construction equipment was required to removed the debris from the road before it was passible again.

Flood, Radford (C)

When
July 30, 6:40 PM EST to 9:30 PM EST
Where
Radford (C) County, 1.45 mi N of Radford to 1.47 mi N of Radford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.141, -80.559

Runoff from heavy rain was observed ponding across the intersection of East Main Street and Third Avenue several inches deep. No damage was reported to the intersection, which was open to traffic after the water receded.

Flash Flood, Montgomery

When
July 30, 7:20 PM EST to 10:30 PM EST
Where
Montgomery County, 1.39 mi SSE of Walton to 1.4 mi SSE of Walton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.153, -80.518

Crab Creek overflowed its banks and flooded across Walton Road. A water rescue was conducted as an automobile was stranded in the flooding. No damage was observed to the road, which was open to traffic after the flooding receded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293328, 1293330, 1293325, 1293327.